Minimal classes of graphs of unbounded clique-width defined by finitely many forbidden induced subgraphs

A. Atminas, R. Brignall*, V. Lozin, J. Stacho

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)


We discover new hereditary classes of graphs that are minimal (with respect to set inclusion) of unbounded clique-width. The new examples include split permutation graphs and bichain graphs. Each of these classes is characterised by a finite list of minimal forbidden induced subgraphs. These, therefore, disprove a conjecture due to Daligault, Rao and Thomassé from 2010 claiming that all such minimal classes must be defined by infinitely many forbidden induced subgraphs. In the same paper, Daligault, Rao and Thomassé make another conjecture that every hereditary class of unbounded clique-width must contain a labelled infinite antichain. We show that the two example classes we consider here satisfy this conjecture. Indeed, they each contain a canonical labelled infinite antichain, which leads us to propose a stronger conjecture: that every hereditary class of graphs that is minimal of unbounded clique-width contains a canonical labelled infinite antichain.

Original languageEnglish
Pages (from-to)57-69
Number of pages13
JournalDiscrete Applied Mathematics
Publication statusPublished - 31 May 2021


  • Clique-width
  • Hereditary class
  • Rank-width
  • Universal graph
  • Well-quasi-ordering

Cite this